Gas in the digestive tract (that is, the esophagus, stomach, small intestine, and large intestine) comes from three sources:
Air swallowing (aerophagia) is a common cause of gas in the stomach. Everyone swallows small amounts of air when eating and drinking. However, eating or drinking rapidly, chewing gum, smoking, or wearing loose dentures can cause some people to take in more air.
Burping, or belching, is the way most swallowed air—which contains nitrogen, oxygen, and carbon dioxide—leaves the stomach. The remaining gas moves into the small intestine, where it is partially absorbed. A small amount travels into the large intestine for release through the rectum. (The stomach also releases carbon dioxide when stomach acid and bicarbonate mix, but most of this gas is absorbed into the bloodstream and does not enter the large intestine.)
The body does not digest and absorb some carbohydrates (the sugar, starches, and fiber found in many foods) in the small intestine because of a shortage or absence of certain enzymes.
This undigested food then passes from the small intestine into the large intestine, where normal, harmless bacteria break down the food, producing hydrogen, carbon dioxide, and, in about one-third of all people, methane. Eventually these gases exit through the rectum.
People who make methane do not necessarily pass more gas or have unique symptoms. A person who produces methane will have stools that consistently float in water. Research has not shown why some people produce methane and others do not.
Foods that produce gas in one person may not cause gas in another. Some common bacteria in the large intestine can destroy the hydrogen that other bacteria produce. The balance of the two types of bacteria may explain why some people have more gas than others.
Both prescription and nonprescription medicines, as well as dietary supplements, can cause bloating and gas side effects. Symptom-producing medicines and supplements include aspirin, antacids, diarrhea medicines, narcotic pain medicines, fiber supplements and bulking agents, multivitamins, and iron pills. In some cases of excess gas, antibiotic use may be a factor because they disrupt the normal bacterial balance in the intestines.
If you think that your gas, burping, or bloating may be caused by a medicine or supplement, call the doctor who prescribed the medicine to find out if you should stop taking the medicine, take a different one, or take Phazyme® in conjunction with your medicine or supplement to help stop gas.